Wyoming, 2024

Damaging Winds in Wyoming, July 25, 2024

July 25, 2024 · NWS RIW · 2 events in 2 counties and zones

High based thunderstorms brought high winds to portions of Teton and Sublette Counties. The wind gusted as high as 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High based thunderstorms brought high winds to portions of Teton and Sublette Counties. The wind gusted as high as 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 25, 5:22 PM MST, 2 hours 23 minutes earlier. Its key messages:

  • Showers and thunderstorms possible today, most numerous west of the Divide. Locally heavy rain possible.
  • Elevated to critical fire weather conditions for portions of central Wyoming this afternoon and evening.
  • Rain chances Friday through Sunday, along with cooler temperatures.
  • Warmer and drier starting Monday, with the trend continuing through the workweek.
Area forecast discussion, Jul 25, 5:22 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
622 PM MDT Thu Jul 25 2024

.KEY MESSAGES...

- Showers and thunderstorms possible today, most numerous west
  of the Divide. Locally heavy rain possible.

- Elevated to critical fire weather conditions for portions of central
  Wyoming this afternoon and evening.

- Rain chances Friday through Sunday, along with cooler
  temperatures.

- Warmer and drier starting Monday, with the trend continuing
  through the workweek.

&&

.DISCUSSION...
Issued at 1253 PM MDT Thu Jul 25 2024

The ridge that has brought the warm temperatures to the area begins
to shift eastward as an incoming trough moves in from the west. This
will bring cooler air west of the Continental Divide today, with
seasonal highs, generally in the 80s. For those east of the Divide,
the trough will not yet make it over the divide today, so another
hot day this afternoon, with highs in the 90s to around the 100
degree mark. The smoke should also get pushed out this afternoon and
evening, but may make a return late Friday according to the HRRR.

The incoming trough also brings better moisture with it. Again, it
will mainly effect west of Divide locations today. Precipitable water
(PWAT) values around 1.00 to 1.25 inches will be across western
Wyoming today, slowly shifting eastwards through the day. These
values are 100% to 200% of normal. As a result, showers and
thunderstorms occur across the west today. Widespread 30% to 70%
chances through this evening, peaking in the afternoon. Heavy
rainfall is the main threat with this convection, though gusty
outflow winds 30 to 35 mph are possible.

Rain chances spread east of the Divide this afternoon as the trough
and its moisture tracks east. Rain chances are more isolated east of
the Divide though, as by the time the best moisture moves in, peak
heating of the day will limit convection, along with some of the
moisture being lost. Latest models put chances at 15% to 40%,
peaking late afternoon and early evening. Some showers will likely
linger overnight.

The other concern today is for fire weather. The incoming trough
brings a tighter pressure gradient, with afternoon gusts 15 to 25
mph for the Wind Corridor, up into Natrona and Johnson Counties.
With the best moisture remaining west for a majority of the day,
relative humidities (RH) will be allowed to drop to the 10% to 15%
range of southeast Fremont, Natrona, and Johnson Counties. A Red
Flag Warning is in effect for these areas through 11PM (05Z)
tonight. Some late storms may continue locally gusty winds even as
RHs begin to increase this evening. The earlier storms will likely
be on the drier side, with a small threat of dry lightning.

That incoming trough pushes the ridge's influence out of the area
for Friday, with southwest flow aloft. This allows shortwaves to
more easily move over the state. As a result, rain chances continue
for Friday. Shower chances begin in the morning, with peak
convection occurring in the afternoon. Unlike today, these chances
are widespread across the area, with PWAT values 100% to 175% of
normal. Locally heavy rain will once again be the main threat,
though some strong outflow winds are also possible. Much of a repeat
for Saturday, as another shortwave passes through. Friday through
Sunday will also be cooler due to the combination of cloud cover,
the trough's influence, and rain. Highs around, to a little below
normal, are expected. The ridge's influence begins to push back in
Sunday, so rain chances remain mainly over northern Wyoming.

Monday begins the return of the ridge, with drier air and warming
temperatures. This trend looks to continue through the workweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM MDT Thu Jul 25 2024

Mainly VFR conditions expected across western and central
Wyoming through the first 18 hours of the 00Z TAF period.
Current scattered showers east of the Divide slowly migrate
eastward through 26/0600z. Models show another round of showers
and thunderstorms entering western Wyoming near 04Z. This
second wave will continue to trek eastward overnight and through
the early morning hours. More showers and thunderstorms
expected tomorrow afternoon, developing between 19Z and 21Z
before moving east. Conditions will remain VFR unless a shower
or thunderstorms directly tracks over a terminal, dropping VIS
to MVFR.

&&

.FIRE WEATHER...
Issued at 1253 PM MDT Thu Jul 25 2024

Critical fire weather conditions this afternoon and evening, mainly
east of the Continental Divide. Ahead of a plume of monsoonal
moisture, winds will increase with frequent gusts 20 to 25 mph while
the dry air mass lingers. RH is expected to bottom out in the 10 to
15 percent range during the late afternoon. Any thunderstorms on the
leading edge of the front will lack much precipitation, leading to
an isolated dry lightning threat, mainly in the 1500 to 2000 LT time
range. After 2000 LT, moisture improves as temperatures begin
cooling and monsoonal moisture begins moving into basins east of the
Divide. Thursday night into Friday will feature higher RHs along
with more widespread showers and thunderstorms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for WYZ280-281-
285-289.

&&

DISCUSSION...Wittmann
AVIATION...VandenBoogart/Gross
FIRE WEATHER...Wittmann
Hazardous weather outlook, Jul 25, 1:58 AM MST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
258 AM MDT Thu Jul 25 2024

WYZ001>020-022>030-261300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
258 AM MDT Thu Jul 25 2024

...Red Flag Warning in Effect for Portions of Central Wyoming
Thursday Afternoon and Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Near-record heat in Natrona and Johnson Counties. Hot,
dry, and breezy conditions combine to create critical fire weather
conditions across portions of central Wyoming during the afternoon
and evening. Scattered thunderstorms spread into western Wyoming by
early afternoon and across the remainder for the region through the
evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...Widespread showers and thunderstorms,
especially during the afternoon and evening. Heavy rain is likely
with the strongest showers and storms.

Sunday...Scattered showers and thunderstorms, mainly across northern
Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 25, 7:01 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
801 PM MDT Thu Jul 25 2024

WYZ012-013-023-024-260230-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
801 PM MDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHWESTERN TETON COUNTIES THROUGH 830 PM MDT...

At 759 PM MDT, Doppler radar was tracking a line of strong
thunderstorms nearing parts of Star Valley, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Turnerville around 805 PM MDT.
  Meadow Creek Guard Station around 815 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 11104 4356 11067 4300 11061 4249 11076
      4245 11104
TIME...MOT...LOC 0159Z 261DEG 28KT 4289 11098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jul 25, 7:36 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
836 PM MDT Thu Jul 25 2024

WYZ012-013-023>026-260315-
Star Valley-Upper Green River Basin-Jackson Hole-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
836 PM MDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SUBLETTE...NORTHWESTERN
LINCOLN AND SOUTHWESTERN TETON COUNTIES THROUGH 915 PM MDT...

At 834 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from southern Jackson Hole to parts of Star Valley
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Jackson, Hoback, and Rafter J Ranch around 840 PM MDT.
  Lander Peak around 845 PM MDT.

Other locations in the path of these storms include Bondurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4357 11038 4309 11015 4244 11036 4240 11095
      4304 11080 4352 11091
TIME...MOT...LOC 0234Z 263DEG 24KT 4348 11084 4304 11065 4275 11073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dziewaltowski

The radar

The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
July 25, 7:45 PM MST
Where
Teton County, 7 mi NW of Moose
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.722, -110.799

A 60 mph wind gust was reported at the weather station at the Teton Saddle.

Thunderstorm Wind, Sublette

When
July 25, 8:10 PM MST
Where
Sublette County, 12 mi W of Daniel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.870, -110.307

A 59 mph wind gust occurred at the Cottonwood Merna mesonet site to the west of Daniel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203987, 1203988.